Alert archive / Kentucky / Wind Advisories in 2019
Wind Advisory 4, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Mar 13, 2019, 3:37 PM EDT for 33 counties in Kentucky. It took effect at Mar 14, 2019, 11:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2019, 3:37 PM EDT (19:37 UTC)
- In effect from
- Mar 14, 2019, 11:00 AM EDT
- Expired
- Mar 14, 2019, 11:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3393 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136 WWUS73 KJKL 131937 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 337 PM EDT Wed Mar 13 2019 ...Gusty South to Southwest Winds Expected Thursday... .Winds are expected to increase ahead of a developing storm system that will move into the Upper Midwest Thursday. Winds will become quite gusty across the area. Gusty winds may also be prevalent in the vicinity of any showers or thunderstorms that develop across the area during the late afternoon and early evening time frame. KYZ044-050>052-058>060-068-069-079-080-083>085-140900- /O.NEW.KJKL.WI.Y.0004.190314T1500Z-190315T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 337 PM EDT Wed Mar 13 2019 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY... The National Weather Service in Jackson has issued a Wind Advisory, which is in effect from 11 AM to 8 PM EDT Thursday. * TIMING...Thursday afternoon through early evening. * WINDS...South winds of 10 to 20 mph with gusts to around 40 mph. * IMPACTS...Gusty winds could down trees and cause power outages. In addition, high profile vehicles traveling in an east-west orientation could be susceptible to the gusty winds, making driving difficult. Any outdoor objects may be blown around as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ RAY
3 follow-up statements
643 WWUS73 KJKL 140759 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 359 AM EDT Thu Mar 14 2019 ...Gusty South to Southwest Winds Expected Today... .Winds are expected to increase ahead of a developing storm system that will move into the Upper Midwest today. Winds will become quite gusty across the area. Gusty winds may also be prevalent in the vicinity of any showers or thunderstorms that develop across the area during the late afternoon and early evening time frame. KYZ044-050>052-058>060-068-069-079-080-083>085-142100- /O.CON.KJKL.WI.Y.0004.190314T1500Z-190315T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 359 AM EDT Thu Mar 14 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... * TIMING...This afternoon through early evening. * WINDS...South winds of 10 to 20 mph with gusts to around 45 mph. * IMPACTS...Gusty winds could down trees and cause power outages. In addition, high profile vehicles traveling in an east-west orientation could be susceptible to the gusty winds, making driving difficult. Any outdoor objects may be blown around as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ RAY/SHALLENBERGER
433 WWUS73 KJKL 141812 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 212 PM EDT Thu Mar 14 2019 ...Gusty South to Southwest Winds Expected Today... KYZ086>088-104-106>120-150300- /O.EXB.KJKL.WI.Y.0004.000000T0000Z-190315T0500Z/ Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 212 PM EDT Thu Mar 14 2019 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EDT FRIDAY... The National Weather Service in Jackson has issued a Wind Advisory, which is in effect until 1 AM EDT Friday. * TIMING...This afternoon through early evening. * WINDS...South winds of 10 to 20 mph, with gusts to around 40 mph. The highest gusts are expected in the higher terrain. * IMPACTS...Gusty winds could down trees and cause power outages. In addition, high profile vehicles traveling in an east-west orientation could be susceptible to the gusty winds, making driving difficult. Any outdoor objects may be blown around as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KYZ044-050>052-058>060-068-069-079-080-083>085-150300- /O.EXT.KJKL.WI.Y.0004.000000T0000Z-190315T0300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 212 PM EDT Thu Mar 14 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING... * TIMING...This afternoon through early evening. * WINDS...South winds of 10 to 20 mph with gusts to around 45 mph. The highest gusts are expected in the higher terrain. * IMPACTS...Gusty winds could down trees and cause power outages. In addition, high profile vehicles traveling in an east-west orientation could be susceptible to the gusty winds, making driving difficult. Any outdoor objects may be blown around as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph and/or gusts of 40 to 57 mph are expected, or are occurring. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ RAY/DJ
499 WWUS73 KJKL 150252 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1052 PM EDT Thu Mar 14 2019 KYZ086>088-104-106>120-150400- /O.CAN.KJKL.WI.Y.0004.000000T0000Z-190315T0500Z/ Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1052 PM EDT Thu Mar 14 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Jackson has cancelled the Wind Advisory. Winds have diminished across the area so the wind advisory has been cancelled. Showers and a few thunderstorms could still result in isolated wind gusts to 40 mph until 2 AM EDT. $$ KYZ044-050>052-058>060-068-069-079-080-083>085-150400- /O.EXP.KJKL.WI.Y.0004.000000T0000Z-190315T0300Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 1052 PM EDT Thu Mar 14 2019 ...WIND ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING... Winds have diminished across the area so the wind advisory will be allowed to expire. Showers and a few thunderstorms could still result in isolated wind gusts to 40 mph until 1 AM EDT. $$ SBH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Mar 13, 2:58 PM EDT, 39 minutes earlier.
Area forecast discussion, Mar 13, 2:58 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 258 PM EDT Wed Mar 13 2019 .UPDATE... Issued at 220 PM EDT WED MAR 13 2019 Warm front has just about pushed north of our area. Winds are responding in kind, increasing from the south at around 10 mph and becoming gusty. Skies have also partially cleared across the region allowing much more sun through. Seeing a corresponding jump in temps across much of the area as a result. Clearing is taking place a big quicker than anticipated. Thus advertised highs may come in slightly lower than reality. Better mixing will also begin to dry out the boundary layer, producing lower relative humidities through the late afternoon and early evening. Made the usual tweaks to hourly grids. Made very minor adjustments to highs but changes were not significant enough to affect the zones. UPDATE Issued at 1057 AM EDT WED MAR 13 2019 Radar reflectivity is showing an uptick in intensity as a result of some weak isentropic lift across the area. A quick look outside does show some virga across the horizon. Kentucky mesonet is not reporting anything, but decided to introduce some sprinkles and isolated showers in the north/northeast to cover our bases. Updated zones have been issued and will require another update around mid day to remove morning wording. UPDATE Issued at 1015 AM EDT WED MAR 13 2019 Updated to raise temperatures a bit based on recent observations and trends in guidance. The adjustments are most noticeable in the southwest. Satellite imagery suggests there may be a few peaks of sunlight getting through down in that area as well. A warm frontal boundary will be lifting northward across the area today. Gradient winds will increase from the south at around 10 mph once the boundary is through. Also once we find ourselves in the warm sector of the approaching storm system our temps should increase a bit. A downslope component should also mix down some drier air for some lower relative humidities through the late afternoon. UPDATE Issued at 758 AM EDT WED MAR 13 2019 Updated the forecast to input the latest observations and trend them into the mid morning hours. The only other adjustment was to add some possible sprinkles over the area through midday. This will only be over the northern areas. A line pressing through earlier produced a few sprinkles so any passing shower to the north today may produce a stray sprinkle. && .SHORT TERM...(Today through Thursday) Issued at 406 AM EDT WED MAR 13 2019 Current conditions across the area feature high pressure that was over the area today has now shifted east over the lee side of the Appalachian range. Winds have now begun to shift to the southeast and eventually to the south southeast. Also, some mid and upper level cloud cover id beginning to track eastward and over eastern Kentucky. This combined with the weak southerly flow will soon begin to halt the valley temps dropping off this morning. As a strong low pressure system out west further develops, its influence will soon begin to be felt here in eastern Kentucky. A warm front will begin to develop and lift northward into the OH Valley by this afternoon. This occurs as a disturbance ahead of the main low to the west begins to ride over the exiting ridge and into the upper OH Valley. This feature will only provide some cloud cover for eastern Kentucky as any precip will stay north of the OH River. This turn of event will bring unseasonably warm air north into eastern Kentucky as high temps today will crack the 70 degree mark in some locations. Models show the potent low to west over the CO/NM area negatively tilted and lifting to the northeast. The winds that translate to the surface will not likely be felt until tomorrow but with some deeper mixing, some 20 mph winds will be possible, especially with the near 70 degree temps and the high shifted to the east. The feature of concern will be the mentioned low to the west as by this evening it will lift northeast into the NE/KS region of the Plains. A strong 115 knot jet rounding the trough over TX will shove this feature eastward into the Middle MS River Valley by tonight. The dynamics associated with this system will make for a mainly wind threat across the state and also into eastern Kentucky. Some concerns as this feature approaches the Appalachian Range. Southeast winds shifting to a more south southeast to south direction will still put eastern Kentucky into a rain shadow and the models have picked up on this. It is also worth mentioning models hint at the likelihood of strong convection into the south will cut off alot of the moisture and dynamics into Kentucky. Models support this thought process as QPF values for eastern Kentucky for Thursday range from a 0.01 to 0.20. Thus have cut back on the pops and now have them entering the I-75 corridor by 12z Thursday and then slowly pushing east through the day. SPC has shifted the severe threat north but still the slight only encompasses central Kentucky. A marginal does appear into eastern Kentucky put this will be only a wind threat as a likely squall line will be dying out as it attempts to enter eastern Kentucky Thursday evening. Thus, a few strong wind gusts will be likely associated with the convection approaching Thursday afternoon and into the evening. The main impact from this system will be Thursday as the cold front approaches. The uncertainty will be how much wind will translate to the surface given the cloud cover in place at the time. The fact that temperatures in the middle 70s are likely for Thursday will likely mean that some deeper mixing is possible. It certainly wouldn't be far fetched to mention wind advisory criteria. The amount of wind mixed to the surface will be something that needs monitoring outside the convective potential. Have mentioned this in the HWO and may need to hoist an SPS to mention the overall system. A windy and warm short term is on tap with the potential of strong convection. .LONG TERM...(Friday through Wednesday) Issued at 258 PM EDT WED MAR 13 2019 A more open upper level wave will push into the Midwest and help push a cold front across eastern Kentucky early Friday. After the front progresses through we will see some dry slotting early Friday before additional stratocumulus moves in later Friday into Friday night. Overall this trough will usher in cooler more below average temperatures through the weekend into early next week, but we will see mostly dry weather through early next week. There is a small chance of rain and perhaps some snow showers, with a cold front and upper level Sunday night. There remains some disagreement on this features strength, so have kept POPs at slight for now. A little more disagreement shows up toward the end of the forecast period, with the 00Z ECMWF begin a little more aggressive in introducing a storm system Tuesday night. The slower solutions leads to better chances of Wednesday, but will go lower than blends given the uncertainty. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 220 PM EDT WED MAR 13 2019 VFR conditions persist through the forecast period. Warm front is just about through the area. Already seeing an increase in the southerly gradient winds to around 10 kts now that we are in the warm sector of an approaching storm system. Additional sunshine and corresponding increased mixing within the boundary layer is responsible for the additional gustiness to about 20 kts at times. Surface will decouple tonight as winds just above the boundary layer increase to between 40 and 50 kts, resulting in some significant non-convective low level wind shear through the overnight period and into the morning Thursday. Expect best threat of showers to hold off until just beyond the end of the forecast period, though shower activity will be on the increase by 18Z Thursday. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RAY SHORT TERM...SHALLENBERGER LONG TERM...DJ AVIATION...RAY
Hazardous weather outlook, Mar 13, 3:18 AM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 318 AM EDT Wed Mar 13 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141030- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 318 AM EDT Wed Mar 13 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms with gusty winds are possible late Thursday afternoon west of the Interstate 75 corridor and across the entire area Thursday evening into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SHALLENBERGER/AR
Nearby
Wind Advisories in Kentucky, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.